Kansas, 2006

Hail and Damaging Winds in Kansas, June 20, 2006

June 20, 2006 · NWS GLD · 12 events in 5 counties and zones

8 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:31 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 20, 1:31 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT TUE JUN 20 2006

.DISCUSSION...MAIN FORECAST PROBLEM WILL BE CHANCE OF PRECIPITATION
THROUGH THE PERIOD. SATELLITE SHOWING A PROGRESSIVE PATTERN FOR THE
MOST PART. SOME AMPLIFICATION TAKING PLACE OVER THE CENTRAL AND
EASTERN PACIFIC. UPPER RIDGE HAS BEEN FLATTENED SOME AND PUSHED TO
THE EAST BY WOUND UP SYSTEM OVER SOUTHERN CANADA. MEAN TROUGH
POSITION IS STILL TO THE WEST WITH NUMEROUS SHORTWAVE TROUGHS
EMBEDDED WITHIN THIS FEATURE/FLOW. FAIRLY COLD AIR ALOFT WITH THIS
UPPER TROUGH. PREFRONTAL TROUGH IS THROUGH THE AREA WITH COLD FRONT
MOVING IN BEHIND IT PRETTY QUICKLY.

AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...MODELS
INITIALIZED SIMILARLY AND RATHER WELL. ECMWF DID A LITTLE BETTER ON
THE HEIGHT FIELD THAN THE GFS/UKMET. OVERALL THEY THOSE THREE ARE NOT
FAR APART BUT WOULD HAVE TO GIVE A SLIGHT ADVANTAGE TO THE ECMWF DUE
A BETTER HANDLE ON THE SOUTHERN RIDGE. AT LOW LEVELS...NAM LOOKED TO
BE DOING THE BEST ON THE WIND FIELD. WILL BE GOING WITH A BLEND OF
THE MODELS FOR THIS PACKAGE.

TONIGHT...WHERE DOES THE FRONT END UP AND HOW MUCH MOISTURE
AVAILABLILITY/AMOUNT OF UPSLOPE ARE THE BIG QUESTIONS FOR TONIGHT.
RIGHT ENTRANCE REGION OF JET IS CAUSING THUNDERSTORM DEVELOPMENT TO
THE NORTHWEST OF THE AREA. SHEARED OUT SHORTWAVE TROUGH JUST TO THE
WEST OF US WITH DEFINITE SMALL SCALE SPIN APPROACHING FROM SOUTH
CENTRAL COLORADO. RUC/GFS/UKMET WERE CATCHING THIS FEATURE THE BEST.
BOTH OF THESE FEATURES AFFECT THE NORTHERN TWO TIERS OF COUNTIES
THE MOST AND MAY BRUSH THE SOUTHEAST THREE COUNTIES. THE 700 MB
TEMPERATURES ARE ALSO THE LOWEST IN THE NORTHERN COUNTIES. ALSO THE
FRONT MAY AFFECT THE SOUTHEAST THREE COUNTIES. MOISTURE LEVELS ARE
ALSO THE BEST IN THESE AREAS. SO WILL HAVE THE HIGHEST POPS IN THESE
LOCATIONS.

WEDNESDAY/WEDNESDAY NIGHT...SHORTWAVE TROUGH MOVES IN FROM THE WEST
LATE IN THE AFTERNOON AND THEN ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA DURING THE NIGHT. HOWEVER...RIGHT REAR QUADRANT OF
JET IS CLOSER TO THE NORTHERN PORTION OF THE FORECAST AREA DURING THE
NIGHT. PLAN ON KEEPING HIGH POPS WITH THE HIGHEST IN THE SOUTHERN
PORTION. PLAN ON GOING NEAR TO SLIGHTLY ABOVE GUIDANCE.

THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT AND SHORTWAVE TROUGH
IN NORTHWEST FLOW ALOFT MOVE THROUGH DURING THE LATE AFTERNOON AND
NIGHT. STORMS COULD GO WELL INTO THE NIGHT. WILL HAVE HIGH CHANCE
POPS AT LEAST FOR THE NIGHT PERIOD. PLAN ON NEAR GUIDANCE.

FRIDAY...THUNDERSTORMS LOOK TO HOLD OFF TIL LATE...ESPECIALLY IF WE
HAVE A BIG EVENT. WILL PROBABLY HAVE SOME CHANCE IN OUR COLORADO
COUNTIES FOR THE AFTERNOON. WILL GO NEAR GUIDANCE.

FOR SATURDAY THROUGH TUESDAY...MODELS NOT TOO DIFFERENT FOR MOST OF
THE PART...AND ARE CONSISTENT WITH PREVIOUS RUNS. ONE TREND WAS THE
WESTERN UPPER RIDGE AND EASTERN PACIFIC TROUGH TO BE A LITTLE MORE
AMPLIFIED AND A LITTLE FURTHER WEST THAN THE PREVIOUS RUN. THIS IS
REASONABLE BASED ON CURRENT DATA. HOWEVER...MODELS START DIVERGING
AND CHANGING ON DAYS 6 AND 7. THE MODELS WANT TO BRING UPPER TROUGH
FURTHER EAST. AGREE WITH NCEPS ASSESSMENT OF KEEPING LOWER HEIGHTS
OFF THE COAST. LIKE A MORE AMPLIFIED RIDGE AND FURTHER WEST POSITION.
BELIEVE THE GFS DOES BETTER WITH THIS SCENARIO UNTIL DAY 6 THEN THE
ECMWF STARTS DOING BETTER. MODELS ARE A LITTLE DRIER THAN
YESTERDAY. HOWEVER...AM LEARY OF NORTHWEST FLOW ALOFT AND EMBEDDED
SHORTWAVES THAT MODELS WILL HAVE DIFFICULTY SEEING. RIGHT NOW WILL
KEEP SLIGHT CHANCE TO LOW CHANCE POPS THROUGH MOST OF THE PERIOD.
TUESDAY DOES LOOK DRY...AND WILL HAVE IT THAT WAY RIGHT NOW. WILL
NOT STRAY TOO FAR FROM GUIDANCE EXCEPT WHEN GFS IS SUFFERING FROM
CONVECTIVE FEEDBACK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, Jun 20, 9:46 AM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT TUE JUN 20 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1146 AM CDT TUE JUN 20 2006 /1046 AM MDT TUE JUN 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA FROM THE WEST WILL
AID IN THE FORMATION OF ISOLATED THUNDERSTORMS OVER COLORADO THIS
AFTERNOON. BY VERY LATE THIS AFTERNOON THESE STORMS WILL MOVE
EASTWARD...REACHING LOCATIONS ALONG AND WEST OF A LEOTI KANSAS TO
BURLINGTON AND WRAY COLORADO LINE. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. THESE STORMS WILL SPREAD EASTWARD INTO PORTIONS OF NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA DURING THE EVENING AND OVERNIGHT
HOURS. THESE STORMS WILL ORGANIZE INTO A CLUSTER MOVING NORTHEAST
ACROSS AREAS MAINLY NORTH OF INTERSTATE 70. LARGE HAIL...DAMAGING
WINDS AND POSSIBLY SOME LOCALLY HEAVY RAIN WILL OCCUR THROUGH
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MUCH STRONGER DISTURBANCE WILL MOVE INTO THE AREA FROM EASTERN
COLORADO DURING THE MID TO LATE AFTERNOON HOURS WEDNESDAY. SEVERE
THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE TRI STATE AREA WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. DURING THE LATE
EVENING AND OVERNIGHT HOURS THE PRIMARY THREAT WILL BE HAIL LESS
THEN AN INCH IN DIAMETER...GUSTY WINDS TO 50 MPH AND LOCALLY HEAVY
RAIN AS THE STORMS ORGANIZE INTO A LARGE CLUSTER.

FOR THURSDAY THROUGH MONDAY THE WEATHER PATTERN CONTINUES TO
ADVERTISE LATE AFTERNOON AND EVENING THUNDERSTORMS MOVING OUT OF
EASTERN COLORADO INTO WESTERN KANSAS AND NEBRASKA DURING THE
EVENING AND OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE
JUST ABOUT EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM MDT (5 PM CDT).

LAMMERS

In the hours before

Local storm report, Jun 20, 6:01 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             7 SW FLAGLER            39.22N 103.16W
06/20/2006  E0.75 INCH       LINCOLN            CO   PUBLIC

&&

JOHNSON
Local storm report, Jun 20, 6:20 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             10 E CLARKVILLE         40.38N 102.43W
06/20/2006  E2.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jun 20, 6:24 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     13 S SEIBERT            39.11N 102.87W
06/20/2006  E0 MPH           KIT CARSON         CO   NWS EMPLOYEE

&&

MBULLER
Local storm report, Jun 20, 6:34 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             16 S FLAGLER            39.06N 103.07W
06/20/2006  E1.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            ACCOMPANIED BY 57 MPH MEASURED WIND GUST

&&

JOHNSON
Local storm report, Jun 20, 6:46 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     13 S SEIBERT            39.11N 102.87W
06/20/2006  E60.00 MPH       KIT CARSON         CO   NWS EMPLOYEE

&&

MBULLER
Local storm report, Jun 20, 7:07 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     10 N GOODLAND           39.49N 101.71W
06/20/2006  M68 MPH          SHERMAN            KS   NWS EMPLOYEE

&&

JOHNSON

The radar

The Goodland radar (KGLD), 15 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 20, 7:07 PM MST
Where
Sherman County, 10 mi N of Goodland
Measured
59 kt (68 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.500, -101.717

Hail, Rawlins

When
June 20, 8:13 PM MST
Where
Rawlins County, 13 mi S of Atwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.650, -100.117

Hail damaged crops.

Thunderstorm Wind, Rawlins

When
June 20, 8:25 PM MST
Where
Rawlins County, 12 mi SSE of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.633, -100.967

Hail, Rawlins

When
June 20, 8:25 PM MST
Where
Rawlins County, 12 mi SSE of Atwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -101.050

Hail, Decatur

When
June 20, 8:50 PM MST
Where
Decatur County, 12 mi SSW of Oberlin
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -100.600

Hail, Decatur

When
June 20, 9:12 PM MST
Where
Decatur County, 4 mi SE of Jennings
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.617, -100.150

Major crop damage was reported from the hail, loss in dollars unknown.

Hail, Norton

When
June 20, 9:27 PM MST
Where
Norton County, 3 mi N of New Almelo
Measured
1.75 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
39.650, -100.233

Hail damaged crops, house siding and broke windows.

Thunderstorm Wind, Norton

When
June 20, 9:44 PM MST
Where
Norton County, Lenora
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.600, -100.000

Wind gust measured at KSNO

Hail, Norton

When
June 20, 9:45 PM MST to 10:00 PM MST
Where
Norton County, 2 mi NW of New Almelo
Measured
2 in hail
Property damage
$24,000
Reported by
GENERAL PUBLIC
Coordinates
39.633, -100.967

Several homes and 1 school reported broken windows, with siding and roof damage from hail and wind.

Hail, Norton

When
June 20, 9:58 PM MST
Where
Norton County, 9 mi SSE of Norton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -99.817

Thunderstorm Wind, Norton

When
June 20, 9:58 PM MST
Where
Norton County, 9 mi SSE of Norton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.717, -99.817

Hail, Sheridan

When
June 20, 11:30 PM MST
Where
Sheridan County, Selden
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.533, -100.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517818, 5517854, 5517819, 5517855, 5517820, 5517898, 5517853, 5517821, 5517856, 5517822, 5517823, 5517824.